Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Albany, NY

May 27, 2002Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 27, 2002, 6:16 PM EDT for Greene County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2002, 6:16 PM EDT (22:16 UTC)
Expired
May 27, 2002, 7:15 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Whole counties

County Greene County, NY

The radar

The Albany radar (KENX), 35 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 272216
SVRALY
NYC039-272315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
615 PM EDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 715 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DURHAM...OR ABOUT 14 MILES NORTHEAST OF
  HUNTER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAIRO AT 620 PM EDT
  SURPRISE AT 625 PM EDT
  CLIMAX AT 640 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4245 7411 4231 7421 4226 7389 4243 7384

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 27, 3:45 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON MAY 27 2002

DISC...
STATRY FNT EXTENDS ACROSS SERN ULSTER...DUTCHESS...AND LITCHFIELD
COS...WITH SCTTRD SHRA/TSRA POPPING UP THRU THE NRN CATSKILLS
EWRD TOWRD SRN VT.  WILL EXTND CHC OF SHWRS/TSTMS TO INCLUDE
CAP DIST AND SRN VT.

FNT REMAINS STALLED ACROSS THE REGN THRU TUE NITE...THEN WAVE
FORMS ALONG AIRMSS BDRY AS A LO DEVELOPS OVR GT LAKES STATES.
CIRCLN ARND MIDWST LO ALONG WITH MARITIME LO OFF THE SE COAST
BRINGS IN CONSIDERBL MOISTURE TO REGN WITH MOISTURE SATURN
THRU H3 ON AVN...WITH ETA RH OF 70 PCT THRU H3. WILL MERGE
PREV PKG CHC OF PM TSTMS TO A MORE GENERAL CHC OF SHWRS/TSTMS
FOR THE WHOLE DAY...AND UP POPS TO 40 TO 50 PCT. FEEL THE
ADDED DEEP MOISTURE WILL LEAD TO MOSTLY OVC SKIES WHICH WILL
PUT SOMEWHAT OF A DAMPER ON SOLAR HEATING...SO FEEL THAT A
MORE PROLONGED CHC OF SHWRS WITH SOME THUNDER DURING THE
AFTN A POSSIBILITY AS WELL.  FOR SIMPLICITY HAVE WORDED A
CHC OF SHWRS AND TSTMS.  SOMEWHAT DRIER AIR MAKES ITS WAY
INTO THE REGN LATE WED NITE.

EXTENDED...
REGION WILL REMAIN UNDER H50 ZONAL FLOW THRU THU...WHEN DEEPENING
TROUGH APPROACHES WRN GREAT LAKES.  EXPECT THU TO REMAIN DRY AS WEAK
RIDGE DEVELOPS AHEAD OF TROUGH.  ALSO...UNCERTAINTY STILL EXISTS IN
AVN/MRF AS TO FATE OF TROPICAL SYSTEM OFF SE COAST BY LATE WEEK.
STRONG SFC COLD FRONT ASSOCIATED WITH DIGGING H50 TROUGH CROSSES NY
ON FRIDAY.  CWA SHOULD STILL BE IN MOIST AIR MASS...AND DYNAMIC
SUPPORT LOOKS SOLID...SO SHRA/TSRA STILL A GOOD BET...WITH SOME
POTENTIAL FOR SVR WX.  UNSEASONABLY COOL WX WILL ROLL IN BEHIND
FRONT ON SAT...THEN CLIPPER TYPE SYSTEM DIVES THROUGH H50 NW FLOW ON
SUN...SO WILL ADD CHC SHRA.

.HYDROLOGICAL STATUS...NO HYDRO PROBLEMS...GRND WILL SOAK UP
MOST OF THE PCPN FROM THE SHRA/TSRA ACTIVITY.

.ALY...NONE

SHORT TERM...KILPATRICK
LONG TERM...CEMPA

In the hours before

Special weather statement, May 27, 6:11 PM EDT, 5 minutes before
NYZ059-272245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT MON MAY 27 2002

...A STRONG THUNDERSTORM IN GREENE COUNTY...

AT 611 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DURHAM...OR 14 MILES NORTHEAST OF HUNTER...MOVING EAST AT 15
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...HALF INCH HAIL...AND HEAVY RAIN...WILL BE NEAR...

CAIRO AT 620 PM EDT...
SURPRISE AT 625 PM EDT...
CLIMAX AT 640 PM EDT...

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:03 PM EDTSevere Thunderstorm WarningALYDutchess57 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.